What Is Multiple Myeloma Neuropathy?

Medically Reviewed by Sabrina Felson, MD on June 21, 2022
4 min read

Multiple myeloma (MM) doesn’t always have obvious signs -- at least not in its earliest stages. But as it progresses, the cancer itself, or medications and therapies used to treat it, can lead to other health problems. A common one is peripheral neuropathy.

If you’re like 20% of people with MM, you already had symptoms of peripheral neuropathy when you were diagnosed with the cancer. Neuropathy gets even more common during cancer treatment. Up to 75% of people being treated for MM develop it.

Peripheral neuropathy is nerve damage usually found in your hands or feet. If you have it, these areas might feel numb, tingly, or weak. It might feel like “pins and needles.” Some people report a burning or freezing sensation, or that they don’t notice changes in temperature in these body parts. For example, you might not realize how hot the water is getting when you’re washing dishes. You might also feel like you’re wearing gloves or stockings even though your hands and legs are bare, or you might feel like you have sand in your shoes.

Nerve damage in your hands can make it hard to do everyday tasks like closing buttons, writing notes, or opening jars. When neuropathy impacts your feet, walking can be difficult.

It may be caused by your multiple myeloma itself or by meds and other treatments you’re using to fight it.

Experts don’t fully understand how multiple myeloma causes neuropathy, but there are several theories. One theory is that myeloma cells release a protein that may damage nerve cells by causing a protective layer around them (the myelin sheath) to wear away. Once that layer is gone, axons -- the part of nerve cells that send out impulses letting them to “talk” to other nerve cells -- start to deteriorate.

Neuropathy can also come from treatments used to fight multiple myeloma. These include drugs like thalidomide (Thalomid), bortezomib (Velcade), ixazomib (Ninlaro), and pomalidomide (Pomalyst). Another myeloma drug, lenalidomide (Revlimid), might make neuropathy worse if you already had a mild case of it before starting your cancer treatment.

Bortezomib and ixazomib are both types of proteasome inhibitors, drugs that work by causing “garbage” proteins to build up in your cells instead of being broken down as they normally would. When too many of these proteins build up, your cells die, which is good for killing off cancer cells. But they can also cause trouble by building up in the nerve cells in your spine and damaging them.

Thalidomide, pomalidomide, and lenalidomide are also cancer-fighting drugs your doctor might give you. They’re known as immunomodulatory drugs. They work, in part, by preventing blood vessels that feed your cancer cells from growing. But these drugs -- especially thalidomide -- might also damage important nerve cells in your spine.

It’s not always possible to prevent it, but there are some steps you can take to lessen your risk.

Those include:

Get thoroughly checked for any nerve damage before starting your cancer treatment. If you already have some neuropathy, or your doctor believes you’re at high-risk, this information can help you make the best decisions about your cancer treatment options.

Certain myeloma drugs may be less likely to cause or worsen neuropathy. For example, pomalidomide is less likely than thalidomide to cause this problem, even though they’re both immunomodulatory drugs.

Tell your doctor right away if you develop symptoms. You have a better chance of reversing neuropathy and avoiding permanent damage if you treat it quickly.

Don’t smoke. Cigarette smoking interferes with your circulation by narrowing your blood vessels. This can also increase the risk of peripheral neuropathy in people who don’t have cancer.

If your multiple myeloma treatments cause you to develop symptoms of peripheral neuropathy, tell your doctor right away. There are several different changes they might suggest:

Tweak your chemotherapy regimen. Your doctor might want you to lower your dose or temporarily pause your chemotherapy treatment.

Add a drug that treats your neuropathy. Some anti-seizure drugs like gabapentin, and some anti-depressants such as venlafaxine (Effexor), have been shown to help with neuropathy. A topical muscle relaxer, like baclofen, might also be beneficial.

Take a dietary supplement. There’s some evidence that acetyl-L-carnitine supplements may help treat peripheral neuropathy in people undergoing chemotherapy.

Other supplements that have shown some promise in easing neuropathy symptoms include vitamin B6, vitamin B12, and L-glutamine.

You should always check with your doctor before taking any supplements, because they might interfere with your cancer treatment or have other side effects.